Alert archive / Alabama / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 361, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at Sep 22, 2002, 4:58 AM CDT for Talladega County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 22, 2002, 4:58 AM CDT (09:58 UTC)
- Expired
- Sep 22, 2002, 5:45 AM CDT
- In force
- 47 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Talladega County, AL
The radar
The Birmingham radar (KBMX), 48 km from the middle of the area, began a volume at 09:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.0 hours before the alert went out and 48 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1963 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 1044 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
259
WUUS54 KBMX 220958
SVRBHM
ALC121-221045-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
459 AM CDT SUN SEP 22 2002
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
TALLADEGA COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 545 AM CDT
* AT 455 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 8 MILES SOUTHWEST OF CHILDERSBURG...MOVING EAST
AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...SYLACAUGA AND
WINTERBORO.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3331 8606 3330 8613 3321 8613 3320 8618
3313 8618 3311 8635 3312 8648 3319 8650
3321 8646 3324 8646 3332 8635 3338 8608What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 22, 2:17 AM CDT, 2 hours 41 minutes earlier.
Area forecast discussion, Sep 22, 2:17 AM CDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM, AL 217 AM CDT SUN SEP 22 2002 PLENTY OF MOISTURE AND GOOD LOW LEVEL CONVERGENCE WILL CONTINUE TO AID SHOWER AND THUNDERSTORM DEVELOPMENT OVER THE AREA TODAY. RAIN MAY BE MORE LIKELY AROUND THE I-59/I-20 CORRIDOR THIS MORNING, AND WITH PWS AROUND 2 INCHES, RAIN COULD BE RATHER HEAVY AT TIMES. LATER TODAY AND TONIGHT, THE FRONT THAT HAS BEEN NEARLY STATIONARY JUST NW OF THE STATE, SHOULD BEGIN MOVING SE AGAIN AND SPREAD DRIER AIR INTO NORTH AND CENTRAL SECTIONS. I EXPECT DRIER AND COOLER CONDITIONS MONDAY WITH THE ONLY POPS ACROSS OUR SOUTHERN ZONES. POPS FOR TODAY ARE SUBJECT TO LAST MINUTE CHANGES. HSV 082/060 081/057 079 4-00 BHM 083/063 081/059 081 6200 MGM 088/068 086/065 083 5332 .BHM...NONE.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 22, 1:56 AM CDT | Flash Flood Warning | BMX | Clay, Randolph | 4 hr |
| Sep 22, 3:32 AM CDT | Flash Flood Warning | BMX | Jefferson, St. Clair, Shelby, Talladega | 4 hr |
| Sep 22, 5:24 AM CDT | Severe Thunderstorm Warning | BMX | Coosa | 51 min |
| Sep 22, 6:03 AM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 4 hr |
| Sep 22, 6:56 AM CDT | Flash Flood Warning | BMX | Bibb, Tuscaloosa | 4 hr |
| Sep 22, 7:27 AM CDT | Flash Flood Warning | BMX | Jefferson, Shelby, Talladega | 4 hr |
| Sep 22, 10:00 AM CDT | Flash Flood Warning | BMX | Chilton, Coosa | 60 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.